What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 17, 4:40 AM MST, 1 hour 20 minutes earlier. Its key messages:
- High Wind Warning for southeast Wyoming and all of western Nebraska today for gusts up to 70 MPH.
- Critical to Extreme fire danger expected starting Tuesday morning and continuing through Tuesday evening. A Red Flag Warning is in effect for areas east of the Laramie Range.
- Moderate to heavy mountain snowfall expected from Tuesday through Thursday this week, mainly above 8500 feet. A Winter Storm Warning and Winter Weather Advisory are in effect.
- Snow squalls possible west of the Laramie Range Tuesday with the passage of a cold front. Snow squalls will again be possible for the same location Wednesday.
- Snowfall is possible over the Plains Wednesday night into Thursday, followed by temperatures falling below seasonal averages for the end of the week.
Area forecast discussion, Feb 17, 4:40 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
440 AM MST Tue Feb 17 2026
.KEY MESSAGES...
- High Wind Warning for southeast Wyoming and all of western
Nebraska today for gusts up to 70 MPH.
- Critical to Extreme fire danger expected starting Tuesday
morning and continuing through Tuesday evening. A Red Flag
Warning is in effect for areas east of the Laramie Range.
- Moderate to heavy mountain snowfall expected from Tuesday
through Thursday this week, mainly above 8500 feet. A Winter
Storm Warning and Winter Weather Advisory are in effect.
- Snow squalls possible west of the Laramie Range Tuesday with
the passage of a cold front. Snow squalls will again be
possible for the same location Wednesday.
- Snowfall is possible over the Plains Wednesday night into
Thursday, followed by temperatures falling below seasonal
averages for the end of the week.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 225 AM MST Tue Feb 17 2026
Active short term forecast is currently on track with only a few
changes made through Wednesday night/early Thursday. Currently,
low to midlevel cloudiness beginning to push into southern
Wyoming ahead of the well-advertized Pacific storm system and
associated cold front...set to arrive in the Rawlins and Laramie
area over the next 4 to 6 hours. Winds have already gusted
between 58 to 63 MPH over central Carbon County, western Albany
county, and the Arlington/Elk Mountain wind prone zone along
Interstate 80. Timing of this event, so far, looks good with no
major changes expected. Main forecast concern over the next 4 to
6 hours will be the potential of snow squalls across Carbon and
Albany county. High res model guidance (NAMNest and HRRR) continue
to show bands of snow squalls moving into the counties between 400
AM and 700 AM local time, with the potential for a secondary band
early in the afternoon. Model reflectively and QPF not quite as
impressive as it was yesterday, but still shows several bands
impacting the I-80 corridor. Could see a quick inch of snow and wind
gusts up to 70 MPH as this activity rapidly moves east. Once the
bands of snow/squalls reach the I-25 corridor and the Laramie Range,
they will likely dissipate fast due to strong downslope flow off the
Laramie Range.
However, not totally convinced that the secondary band of snow
squall activity this afternoon will miss the I-25 corridor with
recent model trends a little more aggressive. This potential has
also showed up in some of the short term ensemble data, likely
relating to terrain-related convergence and low level
instability.
HIGH WIND AND CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER
concerns look on track for the rest of the day today. The last
part of the High Wind Watch has been upgraded to a Warning for
the western Nebraska Panhandle through this afternoon. Models
have been very consistent and continue to show strong low level
pressure gradients, significant low level subsidence, and 700mb
winds between 65 to 70 knots through the day. Highest confidence
is south central Wyoming, where conditions have already been
met, and east central Wyoming including Douglas to Chugwater.
Slightly lower confidence for the I-80 corridor east of
Rawlins...but pretty confident with periodic gusts over 60 MPH.
Moderate confidence for areas east of the I-25 corridor due to
peak low to midlevel subsidence occurring at night instead of
during the daytime. However, good boundary layer mixing up to
600 mb may make up for this. Red Flag Warning remains in effect
for all of the high plains of southeast Wyoming (up to the
Laramie Range foothills) and all of western Nebraska. Still
expect very low humidities for this time of the year and gusts
between 60 to 70 MPH. Poor humidity recoveries so far this
morning haven't been terribly widespread and have mostly been
confined to Platte and Converse County. Again, if there any
ignitions today, the fire may spread very rapidly due to the
considerably strong winds.
For the rest of the day and into Wednesday, mountain Winter
Storm Warning and Winter Weather Advisories look on track to
begin early this morning and continue through Wednesday night.
The mountains should remain in light to moderate snowfall
tonight and into Wednesday, even in-between storm systems, with
decent upslope flow and some remaining instability. The lower
elevations may see some flurries or light snow showers from time
to time, but additional accumulations will be very light across
southeast Wyoming...with no precip expected for western Nebraska
until late Wednesday night. Could still see a few thunder
showers this afternoon and possibly Wednesday afternoon across
south central Wyoming, likely related to the second band of snow
squalls. Kept a slight chance mention for thunder in these
areas.
For Wednesday and Wednesday night, models continue to show the
next negatively tilted trough ejecting northeast across Wyoming
and the eastern high plains. This trough will have a decent
amount of cold air with it as 700mb temperatures drop to -15c to
-20c...so plenty cold enough for snow. Decided focus on one
system at a time so our current messaging isn't lost. However,
there is potential for a more widespread snowfall with this
system Wednesday night and Thursday. Current snow accumulations
are getting close to Winter Weather Advisory amounts with winds
increasing out of the north and northwest. The 00z ECMWF has
backed off on the evolution of a closed low forming to our
southeast and shows a more progressive negatively tilted trough
axis. Kept snow accumulations between 1 to 4 inches outside the
mountains through late Wednesday night with POP between 50 to 80
percent.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 445 PM MST Mon Feb 16 2026
The active pattern continues into the long term, including more
chances of precipitation followed by a slight warming trend and
quick dryout over the weekend. Thursday night through Saturday
morning, a passing Pacific Trough continues our chances of
precipitation, including another shot at widespread light snow
beyond the high terrain for our eastern zones Friday afternoon.
That being said, accumulations are unsurprisingly coming in on
the low side, with probabilities for greater than a a half an
inch 20% or less outside of the high terrain of our western
zones. But this system is bringing colder temperatures, and will
actually drop us to highs that are below average for a change,
with temperatures in the 30's to 40's on Friday and Saturday
before returning to near normal on Sunday in the widespread
40's. Saturday and Sunday will see most of the region clear
under ridging that will be taking back over, but look for some
upslope flow to continue to promote isolated and light snow
showers for the mountains during this timeframe. Finally our
usual windiness can be expected as these systems pass across the
region, but guidance isn't quite as excited for high winds as
compared to the short term forecast period, with in house
guidance only maxing at around 30% probability for high winds at
Arlington Friday night into Saturday morning, with minimal
probabilities elsewhere. Overall expect at least another shot at
wintry precipitation for our area, but lessening impacts
outside of cooler temperatures before warming returns as we move
into next week.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 440 AM MST Tue Feb 17 2026
Active weather expected for Aviation across southeast Wyoming and
western Nebraska. Strong winds, mountain snowfall, snow squalls, and
some blowing dust expected as a strong Pacific system moves across
the area today. A secondary disturbance will move over the area
later Wednesday and Thursday, bringing snow and more wind to the
region.
HAZARDS/WEATHER TRENDS: VFR conditions expected for all western
Nebraska terminals over the next 24 hours with primarily a wind
forecast and some LLWS in between the strongest periods of wind.
Gusts of 45 to 55 knots out of the west can be expected, but timing
the stronger gusts will be tricky.
TAFs a bit more tricky for the southeast Wyoming terminals due to
snow squall activity, and the potential for lingering heavy snow
showers/snow squalls and even a few rumbles of thunder possible this
afternoon. KRWL and KLAR have the best chance at seeing an hour or
two of LIFR VIS conditions in snow squalls with wind gusts over 50
knots between 12z and 15z and again between 19z and 23z with VIS
briefly between 1/4 mile to 1 mile. Can't completely rule out these
conditions at KCYS, but confidence is much more limited due to
strong downslope winds and considerable drying. Kept TEMPO groups
for KLAR and KRWL for sudden reductions in VIS, but back to VFR once
the squall(s) move through.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 5 AM early this morning to 6 PM MST this
evening for WYZ417-418-430>433.
High Wind Warning from 9 AM this morning to 8 PM MST this
evening for WYZ102-108-119.
High Wind Warning from 5 AM early this morning to 11 PM MST
this evening for WYZ101-106-107-115>118.
High Wind Warning until 8 PM MST this evening for WYZ104-109-
110.
High Wind Warning until 8 PM MST this evening for WYZ105-111-
113.
Winter Weather Advisory until 11 PM MST this evening for
WYZ110.
Winter Storm Warning from 5 AM early this morning to 5 AM MST
Thursday for WYZ112.
Winter Weather Advisory from 5 AM early this morning to 5 AM
MST Thursday for WYZ114.
NE...Red Flag Warning from 5 AM early this morning to 6 PM MST this
evening for NEZ434>437.
High Wind Warning from 9 AM this morning to 8 PM MST this
evening for NEZ002-003-019>021-054-055-095-096.
&&
SHORT TERM...TJT
LONG TERM...CG
AVIATION...TJTHazardous weather outlook, Feb 17, 5:25 AM MST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
525 AM MST Tue Feb 17 2026
NEZ002-003-019>021-054-055-095-096-WYZ101>109-111-113-115>119-
181230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
525 AM MST Tue Feb 17 2026
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warning for all of southeast Wyoming and western
Nebraska through late this afternoon. Red Flag Warning for the
southeast Wyoming plains, along and east of the Interstate 25
corridor. Westerly winds will gust between 60 to 75 MPH into this
evening.
In addition, snow squalls possible west of the Laramie Range
Tuesday with the passage of a cold front. Snow squalls will again
be possible for the same location Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Widespread snowfall is possible over the Plains Wednesday night
into Thursday, followed by temperatures falling below seasonal
averages for the end of the week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-112-114-181230-
North Snowy Range Foothills-Sierra Madre Range-Snowy Range-
525 AM MST Tue Feb 17 2026
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Moderate to heavy mountain snowfall is expected from Tuesday
through Thursday this week, mainly above 8500 feet. A Winter
Storm Warning and Winter Weather Advisory are in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A Winter Storm Warning and Winter Weather Advisory remain in
effect for moderate to heavy snow through Thursday.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 17, 3:46 AM MST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
346 AM MST Tue Feb 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 AM Non-Tstm Wnd Gst 15 E Sinclair 41.74N 106.84W
02/17/2026 M62 MPH Carbon WY Mesonet
WYDOT Sensor at Walcott Junction.
&&
TTLocal storm report, Feb 17, 3:57 AM MST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
357 AM MST Tue Feb 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 AM Non-Tstm Wnd Gst 19 N Dixon 41.31N 107.57W
02/17/2026 M60 MPH Carbon WY Mesonet
Mesonet station COWW4 21 NNE Baggs - Cow
Creek Raws.
&&
TTLocal storm report, Feb 17, 4:00 AM MST, 2 hours before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
400 AM MST Tue Feb 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM Non-Tstm Wnd Gst Skyline 41.14N 106.58W
02/17/2026 M60 MPH Carbon WY Mesonet
Mesonet station KSKL Skyline (WYDOT).
&&
TTLocal storm report, Feb 17, 4:08 AM MST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
408 AM MST Tue Feb 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM Non-Tstm Wnd Gst 2 NE Rawlins 41.80N 107.20W
02/17/2026 M66 MPH Carbon WY ASOS
ASOS station KRWL 1 ENE Rawlins.
&&
TTSpecial weather statement, Feb 17, 5:47 AM MST, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
547 AM MST Tue Feb 17 2026
WYZ104-109-171330-
Central Carbon County-Ferris/Seminoe/Shirley Mountains-
547 AM MST Tue Feb 17 2026
...A SNOW SQUALL WILL AFFECT NORTH CENTRAL CARBON COUNTY...
At 546 AM MST...A snow squall was along a line extending from 17
miles south of Powder River to 12 miles north of Creston Junction...
and moving northeast at 60 mph.
HAZARD...Winds in excess of 35 mph and visibilities less than one
half mile.
SOURCE...Radar and Webcams.
IMPACT...Hazardous travel conditions due to slick roads and low
visibilities.
Locations impacted include...
Lamont, Seminoe Campground, Miracle Mile, Seminoe Dam, Kortes Dam,
Dome Rock, Muddy Gap, and Seminoe State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Expect rapid changes in weather and road conditions. Motorists are
urged to use extreme caution if traveling through these areas!
LAT...LON 4243 10752 4243 10663 4210 10689 4192 10750
4208 10751 4209 10753
TIME...MOT...LOC 1246Z 239DEG 51KT 4278 10702 4191 10773
FullerLocal storm report, Feb 17, 5:57 AM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
557 AM MST Tue Feb 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 AM Non-Tstm Wnd Gst 19 N Dixon 41.31N 107.57W
02/17/2026 M64 MPH Carbon WY Mesonet
Mesonet station COWW4 21 NNE Baggs - Cow
Creek Raws.
&&
TT